Hail, Bollinger
- When
- January 29, 3:44 PM CST
- Where
- Bollinger County, Lutesville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.300, -89.980
Penny size hail was covering the ground.
A powerful cold front moved rapidly southeast across southeast Missouri during the late afternoon hours. M.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A powerful cold front moved rapidly southeast across southeast Missouri during the late afternoon hours. The temperature dropped 38 degrees between 4 and 8 P.M. in Cape Girardeau. An organized line of severe thunderstorms developed along the front as it crossed southeast Missouri. Widespread damaging winds accompanied the line of storms by the time they reached the Mississippi River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 29, 3:00 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 300 PM CST TUE JAN 29 2008 .DISCUSSION... THREE SYSTEMS OVER THE NEXT SEVEN DAYS WITH MANY CHALLENGES...SO WILL TRY NOT TO GET TOO VERBOSE. INTENSE COLD FRONT JUST INSIDE THE NORTHERN AND WESTERN PORTIONS OF OUR CWA AT THE TIME OF THIS WRITING. EXPECT A SQUALL LINE OF SEVERE THUNDERSTORMS TO DEVELOP ALONG OR IMMEDIATELY AHEAD OF THE FRONT AND CROSS OUR CWA THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY AFTERNOON HOURS. EXPECT THE FRONT AND THREAT OF SEVERE WEATHER TO EXIT THE SOUTHEAST CORNER OF OUR CWA BETWEEN 7 AND 8 PM. TEMPERATURES AND DEWPOINTS WILL DROP OFF SHARPLY BEHIND THE FRONT...AND PRECIP WILL LIKELY CHANGE OVER TO SNOW BEFORE ENDING BY MIDNIGHT WITH ONLY A DUSTING EXPECTED. NOT MUCH TIME IN BETWEEN THIS SYSTEM AND THE NEXT. MODELS BRINGING SYSTEM NUMBER TWO INTO THE REGION ON THURSDAY. AGAIN THE TRACK AND TIMING OF THE SYSTEM WILL MAKE ALL OF THE DIFFERENCE WHEN IT COMES TO SNOW POTENTIAL WITH THIS SYSTEM. GFS AND ECMWF KEEP THE SFC LOW A BIT FURTHER SOUTH AND EAST THAN THE NAM. THIS SCENARIO WOULD OBVIOUSLY YIELD A COLDER SOLUTION AND THUS A BETTER CHANCE FOR SNOW. ASSUMING THE STORM TAKES THE MORE SOUTHERLY TRACK...PRECIP SHOULD START OUT AS A MIX OVER THE NORTHERN AND WESTERN SECTIONS AND REMAIN A MIX THROUGHOUT THE DAY THERE WITH ALL LIQUID ELSEWHERE. EASTWARD PROGRESSION OF THE CHANGEOVER TO SNOW WILL BEGIN THURSDAY EVENING...AND ALL SNOW ACROSS THE ENTIRE CWA AFTER MIDNIGHT. BY 12Z FRIDAY COULD SEE 2-4 INCHES OF SNOW ACROSS ALL OF OF OUR CWA EXCEPT THE SOUTHEAST CORNER. EXPECT LIGHT SNOW TO FLURRIES ON THE BACK SIDE OF THE SYSTEM ON FRIDAY...BUT LITTLE TO NO ADDITIONAL ACCUMULATION EXPECTED. NEXT SYSTEM TO MOVE INTO THE REGION SUNDAY NIGHT. CURRENT INDICATIONS ARE THAT THIS EVENT WILL REMAIN ALL LIQUID. THE COLD FRONT WITH THIS SYSTEM WILL CROSS THE REGION ON TUESDAY. EXPECT LIGHT PRECIP TO LINGER BEHIND THE FRONT INTO TUESDAY EVENING. 1000-850 THICKNESS VALUES WOULD INDICATE A CHANGEOVER TO LIGHT SNOW TUESDAY AFTERNOON AND EVENING...BUT SURFACE TEMPERATURES ARE FORECAST TO BE TOO WARM. WILL LIKELY HAVE TO MAKE ADJUSTMENTS AS WE DRAW NEARER TO THIS EVENT. && .AVIATION... CLEAR SLOT OVER CENTRAL MISSOURI IS ALLOWING FOR SUBSTANTIAL SURFACE HEATING IN THAT AREA LATE THIS MORNING. 60 DEGREE DEW POINTS EXTENDED UP TO CENTRAL ARKANSAS BY 16Z. THIS WILL FAVOR THE DEVELOPMENT OF LOW TOPPED CONVECTION ALONG THE VERY SHARP COLD FRONT THIS AFTERNOON...LIKELY OVER SE MISSOURI. PER SPC MCD...THE FORECAST AREA WILL BE UPGRADED TO MODERATE RISK OF SEVERE SHORTLY. FORECAST WAS UPDATED FOR SOMEWHAT WARMER TEMPS AND HIGHER DEW POINTS...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS IS THE REGION WHERE SOME SUN IS EXPECTED THIS AFTERNOON AS THE DRY SLOT EDGES EASTWARD. TIMING OF THE ARRIVAL OF COLD AIR WAS PUSHED BACK JUST A FEW HOURS...SO MENTION OF SNOW FOR THIS AFTERNOON WAS TRIMMED BACK A COUPLE COUNTIES. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY MO...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY IL...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY IN...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY && PUBLIC...JP AVIATION...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1045 AM CST TUE JAN 29 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301045- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1045 AM CST TUE JAN 29 2008 ...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON INTO EARLY THIS EVENING. SCATTERED THUNDERSTORMS ARE LIKELY FROM THE CURRENT TIME UNTIL MID AFTERNOON. AROUND 200 PM...THE STORMS ARE EXPECTED TO FORM A LINE JUST AHEAD OF THE COLD FRONT. THIS LINE OF STORMS IS THEN EXPECTED TO RACE ACROSS THE REGION AT CLOSE TO 70 MPH. THE FRONT AND STORMS WILL LEAVE THE REGION BETWEEN 600 PM AND 700 PM THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS DUE TO POWERFUL WINDS ALOFT...HOWEVER AN ISOLATED TORNADO IS POSSIBLE. STRONG AND GUSTY WINDS WILL PERSIST OUTSIDE OF THE THUNDERSTORMS FOR MOST OF TODAY AND TONIGHT. WINDS WILL BE OUT OF THE SOUTH UNTIL SHIFTING TO THE NORTHWEST LATE THIS AFTERNOON OR EARLY THIS EVENING BEHIND THE COLD FRONT. WINDS WILL AVERAGE 20 TO 30 MPH WITH GUSTS OF 45 TO 50 MPH POSSIBLE AT TIMES. A WIND ADVISORY IS IN EFFECT. REFER TO THE WIND ADVISORY FOR MORE DETAILS. ONCE THE FRONT MOVES THROUGH...SHARPLY COLDER AIR WILL QUICKLY DROP TEMPERATURES INTO THE UPPER 20S AND LOWER 30S BY 900 PM. WIND CHILLS ARE EXPECTED TO BE IN THE TEENS BY LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF LIGHT WINTRY ACCUMULATIONS OF SNOW OR ICE THURSDAY AND THURSDAY NIGHT INTO EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING. SPODEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM NON-TSTM WND GST DONIPHAN 36.62N 90.82W
01/29/2008 M60 MPH RIPLEY MO EMERGENCY MNGR
WIND GUST 60 MPH ASSOCIATED WITH FROPA. TEN MINUTE
AVERAGE WIND SPEED 30 MPH.
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 320 PM CST TUE JAN 29 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 109>112-114-300100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CHRISTIAN KY-CRITTENDEN KY- DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GIBSON IN- GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY- JACKSON IL-JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY- MASSAC IL-MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-MUHLENBERG KY- NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-POPE IL-POSEY IN-PULASKI IL- SALINE IL-SCOTT MO-SPENCER IN-STODDARD MO-TODD KY-TRIGG KY-UNION IL- UNION KY-VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO- WEBSTER KY-WHITE IL-WILLIAMSON IL- 320 PM CST TUE JAN 29 2008 ...EXTREMELY WINDY CONDITIONS EXPECTED THIS AFTERNOON... AS AN INTENSE COLD FRONT PASSES ACROSS THE QUAD STATE REGION THIS AFTERNOON...SUSTAINED WINDS OF 40 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 60 MPH IN THE IMMEDIATE VICINITY OF THE FRONT. WIND DIRECTION AHEAD OF THE FRONT WILL BE FROM THE SOUTHWEST...SHIFTING TO THE NORTHWEST BEHIND THE FRONT. PERSONS WORKING OUTDOORS OR TRAVELLING ACROSS THE REGION SHOULD BE PREPARED FOR EXTREMELY WINDY CONDITIONS. STAY TUNED TO YOUR FAVORITE MEDIA SOURCE TO MONITOR THIS SITUATION. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT. JAP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM NON-TSTM WND DMG ELLSINORE 36.93N 90.75W
01/29/2008 CARTER MO TRAINED SPOTTER
LIMBS AND ONE TREE DOWN ACROSS ROADWAY NEAR ELLSINORE.
THE COMMUNITY HAS NO ELECTRICAL SERVICE. WIND DAMAGE
ASSOCIATED WITH FRONTAL PASSAGE.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM NON-TSTM WND GST NEELYVILLE 36.56N 90.51W
01/29/2008 E60 MPH BUTLER MO TRAINED SPOTTER
WIND GUST ASSOCIATED WITH FRONTAL PASSAGE. BRANCHES BLOWN
OFF OF TREES.
&&
SMITTYThe Paducah radar (KPAH), 110 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
6 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Penny size hail was covering the ground.
Shingles were blown off of a home.
Just east of Dutchtown on Highway 74, a 40 by 60 foot pole barn was flattened. A few nearby houses lost numerous shingles. Other barns and sheds in the area lost sections of roofing. A few trees were uprooted, and fences were damaged. The large door of a new machine shed was blown in. Peak winds were estimated near 80 mph.
An abandoned mobile home was blown into trees off U.S. Highway 61 near Morley. At least four semis and three recreational vehicles were blown over on Interstate 55 between the Cape Girardeau County line and Interstate 57. The driver of an overturned semi was taken to a local hospital and treated for minor injuries. Interstate 55 was closed both north and southbound from mile markers 40 to 80.
The tornado touched down along Highway 177, where a hay barn was destroyed and one storage building sustained major damage. One house was damaged when it was struck by large portions of the hay barn. Another house sustained extensive shingle damage. Utility poles were snapped. A large 5000 gallon steel fuel tank converted for use as a culvert was moved. Witnesses within a few miles of the tornado reported a funnel cloud. Due to the hilly and wooded nature of the terrain, the observers may not have seen contact with the ground. The tornado crossed the Trail of Tears State Park, where numerous large trees were snapped or uprooted. Many of these trees were oak trees that were not in leaf during this mid-winter tornado. The downed trees in the park blocked in a couple of hikers. The average path width was about 150 yards. Peak winds were estimated near 95 mph. The tornado proceeded across the Mississippi River into Union County, Illinois.
Several power poles were snapped.
A couple of metal buildings were blown across fields. Approximately 20 telephone poles were snapped off.
A large open-front machine shed was destroyed. Trees were topped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70109, 70140, 70147, 70116, 70150, 70113, 70112, 72534, 72490, 72486.